Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 182, NWS Quad Cities, IA

May 27, 2024Iowa County, Johnson County, Keokuk County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 27, 2024, 3:43 PM CDT for Iowa County, Johnson County, Keokuk County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2024, 3:43 PM CDT (20:43 UTC)
Expired
May 27, 2024, 4:30 PM CDT
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Iowa County, IA, Johnson County, IA, Keokuk County, IA

The radar

The Quad Cities radar (KDVN), 113 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:36 PM CDT, 1 hour 7 minutes earlier. Its key messages:

  • Strong storms possible through early this evening.
  • Scattered storms possible Tuesday afternoon.
  • Wet pattern late in the week into early next week.
Area forecast discussion, May 27, 2:36 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
236 PM CDT Mon May 27 2024

.KEY MESSAGES...

- Strong storms possible through early this evening.

- Scattered storms possible Tuesday afternoon.

- Wet pattern late in the week into early next week.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 235 PM CDT Mon May 27 2024

This afternoon into early this evening: Deep trough in the
Great Lakes region has spokes of vorticity in the northwest
flow. One of those comes across this afternoon into early this
evening which will trigger scattered showers and thunderstorms.
SPC has a MRGL risk, level 1 of 5, over the entire forecast area.
Any stronger storm may produce winds up to 60 mph and hail up
to one inch. These storms will be moving southeast at 45 mph so
heavy rainfall would be brief. With the loss of heating the
storms will end by early this evening.

Overnight: Partly cloudy skies and comfortable temperatures with
lows bottoming out in the lower 50s at most locations.

Tuesday: Another vorticity maximum arrives from the northwest
during the afternoon into early evening. Forecast soundings
indicate weak shear and minimal instability (less than today) so
strong storms are not expected. Highs in the upper 60s north to
mid 70s south.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 235 PM CDT Mon May 27 2024

Wednesday through Thursday: The deep trough shifts to the east
while a high pressure ridge builds into our area. This allows
for a delightful couple of days, with plenty of sunshine and
pleasant temperatures. Enjoy the respite from the recent bouts
of storminess but unfortunately this nice weather will be brief.
Highs will be in the comfortable upper 60s to mid 70s, with
lows in the mid 40s to lower 50s.

Friday through early next week: Another wet pattern setting up
as global models indicate a return to a zonal flow. A series of
short waves in the flow will trigger several rounds of showers
and thunderstorms. However, way too early to determine the
severe threat or rain amounts. Stay tuned! Highs will be in the
70s Friday and Saturday, and into the 80s Sunday and Monday.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1239 PM CDT Mon May 27 2024

Isolated to scattered showers and a few thunderstorms will move
southeast across portions of the area this afternoon. Kept
mention of pcpn out of the tafs for now as coverage too low.
However, amendments will need to be made if any clusters or
short lines of storms develop and heads toward any terminals.

&&

.HYDROLOGY...
Issued at 1110 AM CDT Mon May 27 2024

Rainfall the past 24 hours was not as widespread as two days
ago. Although not as heavy, amounts of 0.5 to 1 inch fell
across northeast Iowa and parts of Wisconsin and Illinois.

River forecasts have not changed all that much. Crests are
working down the tributary rivers of eastern Iowa with new
crests working down the tributaries of northern Illinois.

The flood watches continues for the Skunk River at Augusta, IA
and the Mississippi River at New Boston. Attenuation of the
flood crest on the Skunk River brings a lower confidence that
flood stage will be achieved at Augusta, Iowa.

On the Mississippi, the forecast rise at New Boston is due to a
combination of routed flow and the expected Cedar/Iowa flow
arriving immediately downstream. The Cedar/Iowa flow will result
in backwater effects but there is still some uncertainty
regarding the timing of this flow. If the Cedar/Iowa flow and
Mississippi routed flow constructively interfere with each
other, that is arrive at the same time, then the probability of
New Boston achieving flood stage is much higher. If
deconstructive interference occurs, that is the flows arrive at
different times, the the probability of New Boston reaching
flood stage would be lower. Right now the probabilities of New
Boston reaching flood stage are about 45-50 percent.

After a brief reprieve this week, the active weather pattern
will resume next weekend and into the following week. The
Climate Prediction Center has a 35-38 percent probability
favoring above normal precipitation into the first week of June.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
HYDROLOGY...08
Hazardous weather outlook, May 27, 3:47 AM CDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
347 AM CDT Mon May 27 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
347 AM CDT Mon May 27 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered showers and thunderstorms are possible this
afternoon into the early evening. Some of these storms could be
severe and there is a marginal or level 1 out of 5 risk of severe
thunderstorms across the entire area. The primary risks are
damaging winds and lightning with a secondary risk of hail.

Portions of the Wapsipinicon, Cedar, Skunk, Iowa , and Mississippi
Rivers are experiencing flooding. Please see the latest Flood
Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and early evening.

GENERAL STORM MOTION OF THE DAY:

Toward the southeast around 45 mph.

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:34 AM CDTRiver Flood WarningDVNBuchanan, Linn26 hr
May 27, 2:48 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Linn42 min
May 27, 3:29 PM CDTSevere Thunderstorm WarningDVNJones, Linn46 min
May 27, 4:04 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Linn41 min
May 27, 4:09 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jackson, Jones, Linn51 min
May 27, 4:41 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones, Linn49 min
May 27, 4:53 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jones, Scott52 min
May 27, 5:21 PM CDTSpecial Weather StatementDVNVan Buren39 min
May 27, 5:23 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson, Jones15 min
May 27, 5:38 PM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa34 min
May 27, 5:40 PM CDTSevere Thunderstorm WarningDVNClinton, Scott50 min
May 27, 5:43 PM CDTSevere Thunderstorm WarningDVNLee, Van Buren47 min
May 27, 6:16 PM CDTSevere Thunderstorm WarningDVNHancock44 min
May 27, 6:19 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Whiteside41 min
May 27, 6:21 PM CDTSevere Thunderstorm WarningDVNHenderson, Warren26 min
May 27, 6:55 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.